MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED; MUM STENT, METALIC EXPANDABLE, DUODENAL

COOK IRELAND LTD EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED; MUM STENT, METALIC EXPANDABLE, DUODENAL
Model Number G48025
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # "k101530 and k163468".Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Device evaluation: the evo-22-27-6-d device of lot number c1288038 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.The following additional information was requested by the cook representative and the responses were received as below: 1) the 10 images provided, which stent are these of? if both stents would it be possible to separate these out to clarify? 01.03 shows first stent (6 cm) after placement to prove correct placement 13.01 and 13.012 show second stent (9 cm) after placement 5.032 to 5.036 show both stents at the control on (b)(6) 2018 18.01 shows second stent after control 2) where was the evo-22-27-6-d stent implanted? it was placed transpyloric into the duodenal bulb.3) where was the evo-22-27-9-d stent implanted? it was placed inside the 6 cm stent to prolong it.4) was one stent implanted in the other? yes.Imaging review is currently pending for this patient.The investigation will be updated following the receipt of the imaging review.Root cause: as there is still information pending for this investigation, a root cause cannot be determined.This will be updated once all the relevant information is received.Document review: prior to distribution all evo-22-27-6-d devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the qc records did not reveal any issues which could have contributed to this complaint issue.Upon review of complaints, this failure mode has not occurred previously with the lot number c1288038.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with the lot number c1288038.Ifu review: on review of the information provided, there is no evidence to suggest that the user did not follow the instructions for use.Summary: there is no evidence to suggest that this event did not occur, therefore the complaint is confirmed based on customer testimony.From the information provided, there have been no adverse effects to the patient as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Stent dissolved/ broke apart."as per complaint form": first stent 6 cm placed at the (b)(6) 2017.Prolongation with second stent 9 cm on the (b)(6) 2017.Control (b)(6).Second control (b)(6).Third control (b)(6).Everything is okay.Fourth control (b)(6) 2018: stent dissolved.Customers states that the patient survived long then expected patient is pre-terminal now so no further procedures planned.
 
Additional Manufacturer Narrative
Pma/510(k) # "k101530 and k163468".(b)(4).Exemption number: e2016031.(b)(4).Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Stent dissolved/ broke apart."as per complaint form": first stent 6 cm placed at the (b)(6) 2017.Prolongation with second stent 9cm on the (b)(6) 2017.Control (b)(6).Second control (b)(6).Third control (b)(6).Everything is okay.Fourth control (b)(6) 2018: stent dissolved.Customer states that the patient survived long then expected patient is pre-terminal now so no further procedures planned.
 
Additional Manufacturer Narrative
Pma/510(k) # "k101530 and k163468." cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.This follow up report is being sent as a correction to amend the root cause documented within the previous report.Root cause: a definitive root cause could not be determined from the available information.A possible root cause could be attributed to dynamic forces, as per image review "it is possible that the interaction between the two stents altered the normal dynamic forces placed on the nitinol lattice, contributing to the development of stent fracture.".
 
Event or Problem Description
Correction report is being submitted.Stent dissolved/ broke apart "as per complaint form": first stent 6 cm placed at the 11.01.17.Prolongation with second stent 9cm on the (b)(6) 2017.Control (b)(6).Second control (b)(6).Third control (b)(6).Everything is okay fourth control on (b)(6) 2018: stent dissolved.Customers states that the patient survived long then expected.Patient is pre-terminal now so no further procedures planned.
 
Event or Problem Description
Stent dissolved/ broke apart."as per complaint form": first stent 6 cm placed at the (b)(6) 2017.Prolongation with second stent 9cm on the (b)(6) 2017.Control (b)(6) second control (b)(6).Third control (b)(6).Everthing is okay.Fourth control (b)(6) 2018: stent dissolved(pictures in attachment).Customers states that the patient survived long then expected patient is pre-terminal now so no further procedures planned.
 
Additional Manufacturer Narrative
Pma/510(k) # "k101530 and k163468." cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining (b)(4).Importer site establishment registration number: (b)(4).Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) # "k101530 and k163468." cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi), 1025 acuff road, p.O box 4195, bloomington, indiana 47402-4195.Importer site establishment registration number: (b)(4).Device evaluation: there are currently 2 complaint files open for this patient as follows: 220237 - evo-22-27-9-d device of lot number c1249421; 220238 - evo-22-27-6-d device of lot number c1288038.This investigation will cover evo-22-27-6-d device of lot number c1288038.For details of the investigation for evo-22-27-9-d device of lot number c1249421 reference (b)(4).The evo-22-27-6-d device of lot number c1288038 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.Where was the evo-22-27-6-d stent implanted? it was placed transpyloric into the duodenal bulb.Where was the evo-22-27-9-d stent implanted? it was placed inside the 6 cm stent to prolong it.Was one stent implanted in the other? yes.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: findings: ten individual endoscopic images, along with the complaint report, were submitted for review.The first image from 1/11/2017 demonstrates a portion of a 6 cm cook evolution duodenal stent in place.The stent is intact without fracture or obvious kinking.The underlying stenosis due to lymphomatous infiltration is not clearly visualized on the image submitted.The second image, from 1/18/2017, demonstrates a portion of the 9 cm cook evolution duodenal stent.This is the proximal margin of the stent and appears to extend into the antrum of the stomach.The stent lattice appears intact without evidence of fracture or significant disorganization.The third image dated 3/5/2018 demonstrates minimal tissue ingrowth through the stent lattice.The image does not specify which stent is being imaged.The lumen of the stent does appear minimally compressed due to the tissue ingrowth but no stenosis or fracture is perceived.Images 4 through 10 are a variety of different views of what appears to be proximal stent fractures.Although no dates are included on the images, per the complaint report, this would be from 3/5/2018, greater than one year after implantation.There are several fractures seen on the submitted images.The stent lattice still appears to be maintained within the visualized portion of the body of the stent.The fractures all appear to be at the apex of the crowns of the stent along the proximal margin.On at least one of the images, there appears to be inflammation of the mucosa adjacent to the stent fractures.Impression: as stated in the complaint report, the two cook evolution duodenal stents were placed for lymphoma infiltrating the stomach, likely creating a gastric outlet obstruction, although no images were submitted to prove this assumption.On the images submitted, there is nothing specifically related to the placement of the stents that would increase the likelihood of fracture as it appears to involve the proximal end of the stent.The original 6 cm stent was placed transpylorically into the duodenal bulb, and the second stent was used to prolong the stent proximally into the antrum as there was a persistent outlet obstruction.Furthermore, the areas of stent fracture appear to all be along the proximal margin of the stent, but this may in fact be incorrect as the proximal and distal margins of the stent are not specified on the images provided.No x-ray images were provided to help orient the anatomy.It is possible that the interaction between the two stents altered the normal dynamic forces placed on the nitinol lattice, contributing to the development of stent fracture.If this is true, then placing a single correctly sized stent may have prevented or decreased the likelihood of developing stent fracture.The cook evolution duodenal stent is approved for palliative use for duodenal or gastric outlet obstruction caused by malignant neoplasm.In this case, the stents were used within the appropriate intended use as stated in the ifu.However, unlike many of the other malignant causes of stricturing within this region, lymphoma involvement in the stomach is a potentially curative process with current systemic chemotherapeutic regimens.Many of the other malignancies which cause stricturing in this region have a relatively aggressive course with the average lifespan being on the order of 3-6 months, rather than years.The prospective multicenter trial used to demonstrate safety and efficacy for the use of the cook evolution duodenal stent had a median survival of only 87 days, exemplifying the average lifespan of patient suffering from the more typical disease processes resulting in gastric outlet obstruction, often pancreatic adenocarcinoma.In this study there was no mention of stent fracture, however, stent fracture has been reported to occur with 0.5% incidence as described in a pooled analysis of prospective literature reviewing self-expandable metal stents for gastric outlet obstruction.In this review, 6.5% of the cases involved two stents, but due to this small number, no correlation was made with a higher complication rate because of the two stents.Furthermore, the median overall survival for 1281 patients ranged from 49 to 183 days, again emphasizing the typical short term necessary performance of the stents.In this case, the most probable explanation is metal fatigue due to the prolonged implantation time of greater than 1 yr, which is more than 5 times the median survival of patients in the doulotion study.In the setting of gastric outlet obstruction caused by a malignancy with an expected lifespan of greater than 1 year, it may be more appropriate to use other surgical or interventional techniques to treat the obstruction such as a gastrojejunostomy or draining gastrostomy and primary jejunostomy.Fortunately, per the complaint report, this patient is asymptomatic from the stent fractures despite what appears to be some mild mucosal inflammation adjacent to the fractured fragments.The following comments were also made: observation of additional device findings relative to the clinical perspective: development of stent fracture at the apex of the crowns of the proximal stent margin.Root cause: a discussion was held with engineering on 14-may-2018.It was concluded that the root cause was that the incorrect stent size was selected by the physician initially ¿ user error.As per the imaging review ¿placing a single correctly sized stent may have prevented or decreased the likelihood of developing stent fracture.¿ document review: prior to distribution all evo-22-27-6-d devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.The evo-22-27-6-d device of lot number c1288038 contains rmn 12-037 enteral stent 60mm long, 22mm body diameter, which is the component involved in this complaint.Rmn 12-037 is supplied by micro-tech and is subject to incoming inspection.A review of the qc records did not reveal any issues which could have contributed to this complaint issue.As per internal guidelines: ¿inspect for visual defects; i.E.Loose or embedded foreign materials, rough or sharp edges, kinks.¿ ¿ensure that there are no sharp edges or damage to the sheath tip area." upon review of complaints, this failure mode has not occurred previously with the lot number c1288038.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with the lot number c1288038.Ifu review: it may be noted that as per the instructions for use, long term patency of this device has not been established and this stent is designed for palliative care.As stated by the initial reporter the patient survived longer than expected.Also, as per the instructions for use, which accompanies this device instructs the user in relation to selection of the stent that "a stent length of at least 4cm longer than the stricture is recommended (e.G.Approximately 2cm longer at either end of the stricture)".Also in the precautions section it instructs ¿a complete diagnostic evaluation must be performed prior to use to determine proper stent size.¿ on review of the information provided, there is evidence to suggest that the user did not follow the instructions for use.As per the imaging review ¿placing a single correctly sized stent may have prevented or decreased the likelihood of developing stent fracture.¿ summary: there is no evidence to suggest that this event did not occur, therefore the complaint is confirmed based on customer testimony.From the information provided, there have been no adverse effects to the patient as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.From the information provided, there have been no adverse effects to the patient as a result of this occurrence.
 
Event or Problem Description
Stent dissolved/ broke apart."as per complaint form": first stent 6 cm placed at the 11.01.17.Prolongation with second stent 9cm on the 18.01.2017.Control march 17.Second control may 17.Third control june 17.Everything is okay fourth control 05.03.2018: stent dissolved(pictures in attachment).Customers states that the patient survived long then expected.Patient is pre-terminal now so no further procedures planned.

Brand Name
EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
MUM STENT, METALIC EXPANDABLE, DUODENAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7384982
Report Number3001845648-2018-00152
Device Sequence Number16417687
Product Code MUM
UDI-Device Identifier10827002480251
UDI-Public(01)10827002480251(17)181026(10)C1288038
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/26/2018
Device Model NumberG48025
Device Catalogue NumberEVO-22-27-6-D
Device Lot NumberC1288038
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/29/2018
Event Location Hospital
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer03/07/2018
03/07/2018
03/07/2018
03/07/2018
Initial Report FDA Received Date03/30/2018
Supplement Report FDA Received Date04/26/2018
05/24/2018
06/21/2018
05/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1